Category: Adrenal Disorders

Monitor: 4

4 - Elevated Catecholamines: Drugs versus Pheochromocytoma

Friday, Apr 26
12:00 PM – 12:30 PM

Objective : Medications like tricyclic antidepressants and other psychoactive medications can cause elevation in serum catecholamine levels which poses challenge in diagnosing neuroendocrine disorders such as pheochromocytoma. We report a case of pheochromocytoma in a patient who was taking multiple psychoactive medications which can increase catecholamines, metanephrine and normetanephrine levels. 


Methods : N/A


Results :

45 year old female with history of hypertension, depression and schizophrenia was found to have 5 cm vascular heterogeneous right adrenal mass on CT scan during work up for abdominal pain. She had off and on abdominal pain associated with nausea but no vomiting, headache, flushing, blurring of vision, pheo spells, easy bruising, weight gain or striae. 

Laboratory testing showed normal renal and hepatic function panel but elevated plasma metanephrine 125 pg/ml (0-62), plasma normetanephrine 1898 pg/ml (0-145),24 hr urine metanephrine 350 ug/24 hr (45-290) and 24 hr urine normetanephrine 3244 ug/24 hr (82-500). Plasma Aldosterone, renin, dehydroepiandrosterone sulphate, testosterone and 24 hour urine free cortisol levels were normal. She was on multiple psychoactive agents (mirtazapine, buspirone and doxepin) that can block the re-uptake of normetanephrines leading to elevated levels. However, she was unwilling to hold those medications due to concern for mental illness. She was started on Doxazosin and labetalol for suspected pheochromocytoma and uncontrolled hypertension. Repeat lab showed elevated plasma metanephrine 105, plasma normetanephrine 1328 pg/ml, 24 hr urine normetanephrine 2480 ug/24 hr but normal 24 hr urine metanephrine 273 ug/24 hr. She was prepared for surgery with Doxazosin and labetalol.

Patient underwent uncomplicated laparoscopic right adrenalectomy which revealed 5.5 x 3.8 x 2.5 cm mass adherent to inferior venacava. The tumor was positive for synaptophysin and chromogranin. S100 was positive in sustentacular cells. Ki-67 proliferation index was 1-2%. There was no invasion of periadrenal soft tissue, vascular invasion, necrosis or increased mitotic activity. She continues to do well. 


Discussion : N/A


Conclusion : Our case illustrates the dilemma of diagnosing pheochromocytoma in patient taking multiple psychiatric medications which can potentially elevate serum catecholamine levels. Our patient underwent resection of the mass which turned out to be pheochromocytoma. It is therefore very important to be vigilant about the clinical symptoms and have high suspicion for pheochromocytoma in such conditions.

SHORT URL FUNCTION-->

Rashmi G. Dhakal

Fellow
University at Buffalo, SUNY
Amherst

I am a second year Endocrinology fellow at University at Buffalo, SUNY.

Adel Hanna

Fellow
University of Buffalo

Fellow in training

Antoine Makdissi

Associate Professor
University at Buffalo

Associate Professor

Manav Batra

Assistant Professor
University at Buffalo,SUNY
Williamsville, New York

Assistant Professor